Alert archive / Kansas / Frost Advisories in 2011

Frost Advisory 1, NWS Topeka, KS

April 19, 201115 counties in Kansas

NWS Topeka, KS issued this frost advisory at Apr 19, 2011, 3:21 PM CDT for 15 counties in Kansas. It took effect at Apr 20, 2011, 3:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2011, 3:21 PM CDT (20:21 UTC)
In effect from
Apr 20, 2011, 3:00 AM CDT
Expired
Apr 20, 2011, 5:35 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 633 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
633 m²/s²
0-3 km storm-relative helicity
763 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WWUS73 KTOP 192021
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT TUE APR 19 2011

...FROST ADVISORY IN EFFECT FROM 3 AM UNTIL 9 AM CDT WEDNESDAY...

.COOLER TEMPERATURES WILL RETURN TO THE AREA BRINGING A THREAT FOR
FROSTY CONDITIONS.

KSZ008>012-020>024-034>038-200430-
/O.NEW.KTOP.FR.Y.0001.110420T0800Z-110420T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY
321 PM CDT TUE APR 19 2011

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY. 

TEMPERATURES ARE EXPECTED TO FALL INTO THE LOWER TO MID 30S
ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. EXPECT FROST TO FORM ON
GRASSY SURFACES IN LOW LYING AREAS DURING THE EARLY MORNING HOURS.
TEMPERATURES WILL STEADILY RISE AFTER SUNSET ENDING THE THREAT FOR
FROST AT OR AROUND 9 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
2 follow-up statements
656 
WWUS73 KTOP 200246 AAA
NPWTOP

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT TUE APR 19 2011

...FROST ADVISORY IN EFFECT FROM 3 AM UNTIL 9 AM CDT WEDNESDAY...

.UNSEASONABLY COOL TEMPERATURES WILL CONTINUE ACROSS THE AREA
TONIGHT BRINGING A THREAT FOR FROSTY CONDITIONS.

KSZ008>012-020>024-034>038-201400-
/O.CON.KTOP.FR.Y.0001.110420T0800Z-110420T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY
946 PM CDT TUE APR 19 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
WEDNESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
WEDNESDAY. 

TEMPERATURES ARE EXPECTED TO FALL INTO THE LOWER TO MIDDLE 30S
ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. EXPECT SOME FROST TO
FORM ON GRASSY SURFACES IN LOW LYING AREAS DURING THE EARLY
MORNING HOURS. TEMPERATURES WILL STEADILY RISE AFTER SUNSET ENDING
THE THREAT FOR FROST BY 9 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
630 
WWUS73 KTOP 201035
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
535 AM CDT WED APR 20 2011


KSZ008>012-020>024-034>038-201145-
/O.CAN.KTOP.FR.Y.0001.000000T0000Z-110420T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY
535 AM CDT WED APR 20 2011

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE FROST
ADVISORY. 

A WIDESPREAD FROST IS NO LONGER EXPECTED EARLY THIS MORNING.
THEREFORE THE FROST ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Apr 19, 12:15 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 19, 12:15 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1215 PM CDT TUE APR 19 2011

...UPDATE TO AVIATION...

.DISCUSSION...

LATEST SURFACE ANALYSIS AT 08Z THIS MORNING SHOWED LOW PRESSURE OVER
NORTHWEST OKLAHOMA WITH A FRONTAL BOUNDARY EXTENDING NORTHEAST
ACROSS SOUTHERN KANSAS INTO SOUTHWEST MISSOURI. LOW LEVEL PROFILER
NETWORK SHOWS 40 TO 50 KT LOW LEVEL JET FROM THE SOUTH. ISENTROPIC
LIFT ABOVE THE WARM FRONT HAS RESULTED IN ELEVATED THUNDERSTORMS
DEVELOPING ALONG THE NEBRASKA BORDER THEN MOVING NORTH INTO NEBRASKA
COINCIDING WITH THE 850 MB CONVERGENCE ZONE AS SEEN IN PROFILERS.
TOP 00Z SOUNDING SHOWED A EML AROUND 850 MB AND ANOTHER CAP AROUND
700 MB. LIKELY NOT TO SEE MUCH ALONG AND SOUTH OF HIGHWAY 24 EARLY
THIS MORNING WITH BETTER CHANCE OF STORMS ACROSS THE NORTHERN TIER
OF COUNTIES. HAVE ADJUSTED POPS TO REFLECT THIS THINKING.

WATER VAPOR SATELLITE LOOP SHOWED THE UPPER TROUGH MOVING ACROSS THE
ROCKIES EARLY THIS MORNING. THIS TROUGH WILL TRANSLATE EASTWARD
ACROSS THE PLAINS TODAY SWEEPING A COLD FRONT ACROSS THE CWA. ALSO
INCREASING LIFT WILL OCCUR THIS MORNING AND AFTERNOON AHEAD OF THE
TROUGH. LOW LEVEL JET WILL VEER TO THE SOUTHWEST TAKING THE DEEPER
MOISTURE TO THE SOUTHEAST AND EAST OF THE CWA ACROSS MISSOURI. BEST
INSTABILITY AND WEAKENING OF THE CAP WILL BE ACROSS THE FAR
SOUTHEAST SOUTHEAST OF I-35 TODAY.

THE UPPER TROUGH MOVES OFF TO THE EAST BY EVENING WITH SURFACE HIGH
PRESSURE BUILDING IN. NORTH WINDS WILL CONTINUE THROUGH THE NIGHT
WITH SOME CLEARING. TEMPERATURES TONIGHT WILL DIP INTO THE MID AND
UPPER 30S. SOUNDINGS SHOW THE LOWER BOUNDARY LAYER TO REMAIN MIXED
THUS NOT EXPECTING A FROST ALTHOUGH SOME SHELTERED AREAS COULD SEE
SOME PATCHY FROST.

WEDNESDAY IS STILL LOOKING LIKE A GOOD DAY WITH ZONAL FLOW ALOFT AND
BROAD HIGH PRESSURE AT THE SURFACE. HOWEVER THIS WILL BE SHORT LIVED
AS FRONTAL BOUNDARY IN THE SOUTHERN PLAINS BEGINS TO MOVE NORTHWARD
THURSDAY IN RESPONSE TO A WAVE MOVING OUT OF THE ROCKIES. LOW LEVEL
JET WILL INCREASE TO AROUND 40 KTS DURING THE AFTERNOON WITH
ISENTROPIC LIFT OVER THE FRONTAL BOUNDARY ALONG THE OKLAHOMA BORDER
WITH ELEVATED THUNDERSTORMS DEVELOPING THURSDAY EVENING AND HAVE
CONTINUED WITH LIKELY POPS DURING THIS PERIOD.

UPPER WAVE MOVES THROUGH ON FRIDAY WITH ANOTHER COLD FRONT MOVING
THROUGH THE CWA. FRIDAY NIGHT THROUGH SUNDAY ENERGY WILL EJECT OUT
OF THE ROCKIES INTO THE PLAINS AND CONTINUE CHANCES FOR CONVECTION.
UPPER TROUGH IS FORECAST BY BOTH THE GFS AND ECMWF TO MOVE OUT INTO
THE PLAINS ON MONDAY. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE SUNDAY
NIGHT AND MONDAY MAINLY ACROSS EAST CENTRAL KANSAS INTO MISSOURI.
TEMPERATURES DURING THIS PERIOD WITH TEMPERATURES NEAR NORMAL.

53

&&

.AVIATION...

VERY EXPANSIVE STRATUS DECK SPREADING OVER MUCH OF THE CENTRAL
AND NORTHERN PLAINS BEHIND THE SOUTHWARD SURGING COLD FRONT. CIGS
WILL REMAIN IN THE IFR/MVFR CATEGORY FOR A MAJORITY OF THE TAF
FORECAST PERIOD...TEETERING ON THE THRESHOLD BETWEEN IFR AND MVFR
UNTIL APPROXIMATELY 14Z ON WED WHEN GRADUAL CLEARING IS EXPECTED
TO TAKE PLACE. EXPECT VIS TO HOLD AT OR ABOVE MVFR CONDITIONS
THROUGHOUT THE PERIOD.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 19, 9:49 AM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
949 AM CDT TUE APR 19 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-201500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
949 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH MONDAY. SOME
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS NORTHEAST AND EAST
CENTRAL KANSAS. SOME OF THE STORMS MAY BE SEVERE DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Frost Advisories in Kansas, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.